| Catalog Number |
121850043 |
| Medical Device Problem Code |
Difficult to Insert (1316)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/17/2023
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that during total hip arthroplasty surgery, the surgeon attempted to implant complained item into the acetabular shell using 32mm impactor tip.After firmly impacting complained item, the surgeon deemed it required further impaction as it was not seating properly, and so re-impacted complained component into acetabular shell.After 3rd series of impactions, the acetabular shell came loose from the acetabulum, with the dual mobility liner still stuck off axis inside of the shell.Surgeon removed the original acetabular component with the complained dual mobility liner.The surgeon opted to ream the acetabulum larger and put in a larger acetabular component.
Additional Manufacturer Narrative
Product complaint # : (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: added: d6a.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: added: d9 if information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: during total hip arthroplasty surgery, the surgeon attempted to implant complained item 121850043 into acetabular shell 121732050 using 32mm impactor tip.After firmly impacting complained item 121850043 surgeon examined the component to determine if it was correctly seated in shell 121732050.Surgeon deemed it required further impaction as it was not seating properly, and so re-impacted complained component 121850043 into acetabular shell.After a second inspection, item 121850043 still did not seem to be correctly seated.So surgeon re-impacted again, but after this 3rd series of impactions, the acetabular shell came loose from the acetabulum, with the dual mobility liner (121850043) still stuck off axis inside of shell 121732050.Surgeon removed the original acetabular component 121732050 with the complained dual mobility liner 121850043.Surgeon opted to ream the acetabulum larger and put in a larger acetabular component.Surgeon carried on with the surgery, putting in a 52mm multihole shell (121730052) with 2 acetabular screws.Surgeon then used a 32/52 +4 10 degree liner, size 14 high offset femoral stem, and a 32 +9 femoral head.The rest of the procedure finished successfully.The device associated with this report was returned to depuy synthes for evaluation.Visual analysis found the liner and shell assembled off-axis as the liner was not inserted parallel to the face of the shell.The pinnacle dual mobility surgical technique guide 103744347 rev.1 states the following: "gently place the dual mobility liner into the shell.The liner has a rounded back design and will allow you to manipulate the liner so the liner face is parallel to the face of the shell.Initial alignment can be achieved by pressing down on the liner rim face with two fingers 180° apart.Assemble the pinnacle liner impactor tip onto the pinnacle impactor, place inside the liner and impact the liner into the shell.Care should be taken to ensure there is no soft tissue impingement hindering the insertion of the liner into the shell.Impaction should continue until the liner taper engages and locks into the shell taper.A noticeable gap will remain after the dual mobility liner is fully seated.This gap is by design and should be consistent around the circumference of the shell/liner construct.The rounded edge on the backside allows for self-centering and proper alignment prior to impaction.The three cut-outs along the liner rim allow for visual inspection of the liner canting.The face of the liner rim should be parallel to the shell as viewed through the cut-outs.The face of the rim and shell should be concentric.A quickset depth gauge is recommended as a secondary seating confirmation method, running it around the circumference of the rim stopping to check the distance between each component.The gap should have a consistent feel throughout the circumference.If the liner is off axis, the gap in one area will be larger than on the opposite end.If you encounter this instance, re-insert the liner impactor and continue impaction of the liner until proper alignment is attained." a dimensional inspection was not performed as it is not applicable to the complaint condition.A functional test was unable to be performed as it was not possible to separate the devices, they remained stuck.The overall complaint was confirmed as the observed condition of the pinnacle dm liner 50_43 would contribute to the complained device issue.Based on the investigation findings, the potential cause is traced to user error, and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: product description: pinnacle dm liner 50_43.Product code: 121850043.Lot number: 4005991.Quantity manufactured: 14.Date of manufacture: 24-nov2022.Any anomalies or deviations identified in dhr: 02 non-conformance associated with this lot.There is no correlation between these non-conformances and the failure mode of the complaint.Expiry date: 31-oct-2032.Ifu reference: : 090200898 ifu pinn dual mob h3.